Colorado, 2022

High Wind in Colorado, November 5, 2022

November 5, 2022 · NWS PUB · 1 event in 1 county or zone

Stronger flow aloft resulted in increasing winds over the higher terrain and adjacent lower levels, with a few stronger gusts around 60 mph occurring across the lower elevations of Chaffee county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Stronger flow aloft resulted in increasing winds over the higher terrain and adjacent lower levels, with a few stronger gusts around 60 mph occurring across the lower elevations of Chaffee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 5, 2:48 AM MST, 6 hours 42 minutes earlier.

Area forecast discussion, Nov 5, 2:48 AM MST, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
348 AM MDT Sat Nov 5 2022

.SHORT TERM...(Today and tonight)
Issued at 339 AM MDT Sat Nov 5 2022

Key Messages:

1) Gusty westerly winds expected for today, especially in the higher
terrain.

2) Continued chances for snow in our central mountains.

Currently..

Colorado is situated between a low pressure system currently
sitting over western Kansas, and a low pressure system making its
way into Saskatchewan. Deterministic models also paint a strong
jet streak of over 150kt over the northern Rockies this morning.
This puts us in strong northwesterly flow, with strong
northwesterly surface winds already developing in the high
country. Currently seeing gusts over 35 mph at Cottonwood Pass,
Monarch Pass, and Wolf Creek Pass. Steep temperature gradients are
setting up in our normal strong downsloping areas as westerly
flow increases, with Canon City sitting at 41 degrees and Pueblo
at 23 degrees.

Today and Tonight..

Deterministic models bring the strong jet streak further south as
the base of the trough passes through the northern Rockies and
into the northern plains throughout the day today. This will lead
to more zonal cross barrier flow this afternoon as winds shift
from northwesterly to due westerly, especially in the high
country, where gusts could reach up to 65 mph. Our central
mountains are likely to continue seeing orographically enhanced
snowfall throughout the day today as well, especially in Lake
County. Lower lapse rates will help to keep accumulations light,
but wind driven snow could create hazardous travel conditions for
the central mountains today.

Gap flow winds are expected to set up early on our adjacent
plains this morning. Gusts up to 35 mph will be possible near
Pueblo and up 40 mph near Westcliffe, beginning early this morning
and persisting through most of the day today. This will lead to
spotty near critical fire weather conditions across portions of
Pueblo and Huerfano counties this afternoon. Temperatures are
expected to be a few degrees above normal this afternoon, with mid
60s for the plains, and low 50s in mountain valleys.

As the low continues to make its way across southern Canada
tonight, winds will begin to decrease across our region after
sunset. Continued downsloping and a fair amount of cloud cover
over our plains will keep temperatures slightly warmer tonight
than the past few nights, with most of the plains staying just
above freezing. We clear out early in the San Luis Valley, where
temperatures are expected to fall into the teens.

.LONG TERM...(Sunday through Friday)
Issued at 339 AM MDT Sat Nov 5 2022

Key Messages:

1) Enhanced fire danger for the eastern plains Tuesday and Wednesday.

2) Mountain snow returns Tuesday evening through Thursday.

Sunday...Near zonal flow across the region to start out Sunday with
some lingering snow showers over the central mts. New snow amounts
are expected to amount to less than an inch. Flow aloft begins to
shift to a more southwest direction Sunday night as a strong upper
low pressure system off the coast of British Columbia and Washington
makes a move onshore. At the surface, winds behind the cold front
late Saturday night will swing around to a more easterly direction
through the day, providing for much cooler conditions with highs in
the 50s to near 60F for most locations.

Monday...Southwest flow aloft increases across the Four Corners as
the low pressure system over the Pacific NW strengthens. Expect dry
conditions with highs in the 50s to near 60F for the high valleys,
and mid 50s to upper 60s for the plains.

Tuesday and Wednesday...Upper system pushes into the Great Basin
Tuesday and the tightening pressure gradient will produce strong
southwest flow aloft across the state. Combined with the expected
dry conditions, critical fire weather conditions may be in place
across the plains. Long range models indicate that the upper system
will cross the state on Wed, but if the system slows down slightly,
fire weather concerns will carry over to Wed as well. As for mt
snows, pcpn will initiate along the Continental Divide Tue evening,
then gradually spread eastward across all of the higher terrain with
areal coverage totally dependent on speed of the system. This
will be the warmest portion of the extended forecast, with highs
on Tue in the 50s to around 60F for the high valleys, and mid 60s
to mid 70s for the plains. On Wed, increasing cloud cover and
encroaching precip from the west will cool things slightly, with
highs in the 40s to lower 50s for the high valleys, and 60s to
lower 70s for the plains.

Thursday and Friday...Much cooler to end the work week as northwest
flow aloft settles in behind the passing system. Extended models
have lingering pcpn chances for much of the area on Thu, but again
this will depend on how quickly the system crosses the region. At
this time, Friday looks like it will be dry. Plan on highs well
below normal, with the upper 30s to mid 40s for most locations both
days. Moore

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 339 AM MDT Sat Nov 5 2022

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS for the next 24 hours. Strong westerly winds are expected at
all three stations this afternoon, especially at KPUB, where gusts
up to 30kt are possible. Blowing dust could potentially bring
visibility down to MVFR criteria briefly this afternoon, but
confidence is low at this point. Expecting KPUB and KCOS to remain
westerly later than usual through the overnight hours tonight, with
KPUB possibly remaining westerly throughout the entire period.
Southerlies eventually take over for KALS tonight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EHR
LONG TERM...MOORE
AVIATION...EHR
Hazardous weather outlook, Nov 5, 3:01 AM MST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
401 AM MDT Sat Nov 5 2022

COZ058>089-093>099-061300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
401 AM MDT Sat Nov 5 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Light snow showers will remain possible across the central mountains
today, where winds are expected to gust up to 65 mph. Though snow
accumulations are expected to be light, wind driven snow could
create hazardous travel conditions in the central mountains today.
Spotty, marginal critical fire weather conditions are possible
through portions of Pueblo and Huerfano counties this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated light snow showers are expected across the northern
parts of the central mountains Sunday, with new snow accumulations
anticipated to be less than an inch.

Fire danger increases across the plains for Tuesday and Wednesday,
ahead of an approaching low pressure system.

Mountain snow returns for Tuesday night through Thursday as a low
pressure system tracks across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

EHR/27

In the hours before

Local storm report, Nov 5, 9:11 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1011 AM MDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     NON-TSTM WND GST 2 NE PONCHA SPRINGS     38.53N 106.05W
11/05/2022  M58 MPH          CHAFFEE            CO   AWOS

            AWOS STATION KANK SALIDA AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Chaffee County Below 9000 Ft

When
November 5, 9:30 AM MST to 9:33 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Salida airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067550.